Alert archive / Tennessee / High Wind Warnings in 2023
High Wind Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Dec 24, 2023, 2:52 AM EST for 8 counties in Tennessee. It took effect at Dec 24, 2023, 9:00 PM EST. It was in force for 31 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 24, 2023, 2:52 AM EST (07:52 UTC)
- In effect from
- Dec 24, 2023, 9:00 PM EST
- Expired
- Dec 26, 2023, 4:00 AM EST
- In force
- 31 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 4:30 AM EST | NON-TSTM WND GST 46 | 2 S Camp Creek, TN | Corrects previous non-tstm wnd gst report from 2 S Camp Creek. From wind tower at Camp Creek Elementary School. |
| Dec 25, 4:30 AM EST | NON-TSTM WND GST 46 | 2 S Camp Creek, TN | From wind tower at Camp Creek Elementary School. |
| Dec 25, 11:00 AM EST | NON-TSTM WND GST 56 | 3 Ese Wears Valley, TN | Corrects previous non-tstm wnd gst report from 3 ESE Wears Valley. Wind gust from Cove Mountain Tower. |
| Dec 25, 11:00 AM EST | NON-TSTM WND GST 56 | 3 Ese Wears Valley, TN | Wind gust from Cove Mountain Tower. |
| Dec 25, 11:35 AM EST | NON-TSTM WND GST 49 | 8 Se Citico, TN | Mesonet station TT377 Praws 10. A portable RAWS site at about 5000 feet. |
| Dec 25, 11:49 AM EST | NON-TSTM WND GST 54 | 2 S Round Mountain, TN | Private Weather Station near Appalachian Trail and Max Patch at 4200 feet. |
| Dec 25, 4:00 PM EST | NON-TSTM WND GST 59 | 3 Ese Wears Valley, TN | Recorded at Cove Mountain Tower. |
| Dec 25, 4:54 PM EST | NON-TSTM WND GST 54 | 2 S Round Mountain, TN | Second higher gust at private weather station near Appalachian trail at 4200 feet. |
| Dec 25, 5:15 PM EST | NON-TSTM WND GST 55 | 2 S Camp Creek, TN | Recorded at Camp Creek Elementary School. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WWUS74 KMRX 240752 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 252 AM EST Sun Dec 24 2023 TNZ018-041-043-045-047-072-074-087-242100- /O.UPG.KMRX.HW.A.0010.231225T0500Z-231226T0600Z/ /O.NEW.KMRX.HW.W.0010.231224T2200Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 252 AM EST Sun Dec 24 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 70 mph expected, mainly over the higher elevations and foothills. * WHERE...Portions of east Tennessee. * WHEN...From 5 PM this afternoon to 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
6 follow-up statements
643 WWUS74 KMRX 241544 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1044 AM EST Sun Dec 24 2023 TNZ018-041-043-045-047-072-074-087-250000- /O.EXT.KMRX.HW.W.0010.231225T0200Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1044 AM EST Sun Dec 24 2023 ...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST TUESDAY... * WHAT...Southeast winds 25 to 40 mph with gusts up to 70 mph expected across the higher elevations and foothills. * WHERE...Mountains and foothills of East Tennessee. * WHEN...From 9 PM this evening to 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
261 WWUS74 KMRX 242009 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 309 PM EST Sun Dec 24 2023 TNZ018-041-043-045-047-072-074-087-250900- /O.CON.KMRX.HW.W.0010.231225T0200Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 309 PM EST Sun Dec 24 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST TUESDAY... * WHAT...Southeast winds 25 to 40 mph with gusts up to 70 mph expected across the higher elevations and foothills. * WHERE...Mountains and foothills of East Tennessee. * WHEN...From 9 PM this evening to 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
731 WWUS74 KMRX 250221 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 921 PM EST Sun Dec 24 2023 TNZ018-041-043-045-047-072-074-087-251500- /O.CON.KMRX.HW.W.0010.000000T0000Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 921 PM EST Sun Dec 24 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southeast winds 25 to 40 mph with gusts up to 70 mph expected across the higher elevations and foothills. * WHERE...Mountains and foothills of East Tennessee. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
143 WWUS74 KMRX 250805 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 305 AM EST Mon Dec 25 2023 TNZ018-041-043-045-047-072-074-087-252100- /O.CON.KMRX.HW.W.0010.000000T0000Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 305 AM EST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southeast winds 20 to 40 mph with gusts up to 70 mph expected across some of the higher elevations and foothills. * WHERE...Mountains and foothills of East Tennessee. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
230 WWUS74 KMRX 252015 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 315 PM EST Mon Dec 25 2023 TNZ018-041-043-045-047-072-074-087-260415- /O.CON.KMRX.HW.W.0010.000000T0000Z-231226T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 315 PM EST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southeast winds 20 to 40 mph with gusts up to 70 mph expected across some of the higher elevations and foothills. * WHERE...Mountains and foothills of East Tennessee. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
523 WWUS74 KMRX 260221 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 921 PM EST Mon Dec 25 2023 TNZ041-043-072-074-087-260330- /O.CAN.KMRX.HW.W.0010.000000T0000Z-231226T0900Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- 921 PM EST Mon Dec 25 2023 ...HIGH WIND WARNING IS CANCELLED... The highest winds have subsided and winds should now be below warning criteria. However, advisory level winds will continue through the night with gusts up to 45 mph. $$ TNZ018-045-047-260900- /O.CON.KMRX.HW.W.0010.000000T0000Z-231226T0900Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, and Hampton 921 PM EST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 58 mph. * WHERE...Johnson, Unicoi and Southeast Carter Counties. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 24, 12:42 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 24, 12:42 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1242 AM EST Sun Dec 24 2023
...New AVIATION...
.UPDATE...
Issued at 823 PM EST Sat Dec 23 2023
NBM cloud guidance has been poor the last 24-36 hours. Isentropic
lift continues to produce areas of mid and boundary layer cloud
cover. This lift will begin to weaken early Sunday morning but
have greatly increased cloud cover. An area of light
rain/sprinkles is moving across the far northwest sections of the
northern Plateau.
Due to cloud cover have raised mins across much of the northern
half of the area.
Have a good evening and wish everyone a Merry Christmas/Happy
Holidays.
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 302 PM EST Sat Dec 23 2023
Key Messages:
1. Increasing clouds and warm temperatures on Sunday.
Discussion:
The trend of increasing cloudiness will continue tonight and
Sunday as low-level ridging slowly shifts eastward and the upper-
level trough amplifies across the Great Plains. Ridging amplifies
across the Appalachians and East Coast with warm temperatures
across the region on Sunday afternoon. Afternoon max temperatures
will be around 15 degrees above normal.
A closed, stacked low will develop and move northeast towards the
Great Lakes. Increasing southerly flow across our area will
result in an increase in isentropic lift and increased clouds as
we move into Sunday night. With light surface winds and an
approaching 50 kt LLJ, some LLWS will be possible late Sunday
evening into the overnight hours near Chattanooga.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 302 PM EST Sat Dec 23 2023
Key Messages:
1. A system will approach the area on Christmas, bringing
widespread, mostly light rain.
2. High winds are likely in the Tennessee mountains and adjacent
foothills through Christmas with breezy conditions area-wide,
especially in the higher elevations.
3. Colder conditions will return late in the week and into the
weekend with potential for light rain/snow showers.
Sunday Night through Wednesday
At the start of the period on Christmas Eve night, a deep,
negatively tilted trough will be located to our west with
cyclogenesis underway west of the Mississippi River Valley. The
associated system is expected to strengthen significantly with the
surface low deepening to near 1,000mb as it progresses towards Iowa.
In the lower-levels, model guidance is in good agreement for the SSE
to SE low-level jet to be in excess of 50 kts in magnitude. This
will also be combined with a strong MSLP gradient and indications of
a leeward trough along the mountains. With all of these factors in
mind, confidence in a mountain wave event was high enough for
issuance of a High Wind Watch. This will continue through Christmas
Day and into the evening as the winds will remain strong. Aside from
the mountains, however, winds at the 925mb level are indicated to
exceed 40 kts by Christmas Day, especially in southern areas. This
makes the case for future consideration of Wind Advisories for
other higher elevation places.
Aside from the winds, the trough and upper jet of 80+ kts to our
west will help to promote lift sufficient for widespread rain
chances, when combined with moisture advection. With this strong
downsloping, many places further north will be more limited on rain
totals and coverage in general. But the main trend is that the
entire area will see high PoPs through Christmas Day with mild
temperatures. Also, most sources are suggesting anywhere from 100 to
300 J/kg of MUCAPE, at least in southern areas, which will be
sufficient for isolated thunder and better rain totals. However, the
environment does not support anything beyond these expectations.
Towards Tuesday, the surface low will remain fairly stationary with
its associated cold front advancing towards the region. The upper
flow will also become more cut off. This pattern will definitely be
sufficient for continuation of PoPs but even lighter totals. The
front will move through the area Tuesday night into Wednesday,
promoting CAA. The focus for lingering PoPs will be in eastern areas
where moisture will remain. During this time, the profile will
remain warm enough for any precipitation to stay as rain.
Thursday through Saturday
Late in the week, further CAA is expected behind the cold front with
varied indications of significant height falls due to the closed low
moving advancing from the north. The exact pattern remains unclear
at this time, but the overall consensus is for repeated shortwaves
and significantly below normal 500mb heights continuing into the
weekend. This strongly suggests below normal temperatures, cold
enough for resulting precipitation to likely be snow, even outside
of the mountains. Model guidance shows a higher probability for this
to be further east in the area with the GEFS approaching 50 percent
probability for 1 inch or more of snowfall on Friday in these areas.
At this time, the main message is below normal temperatures for
several days with chances of rain and snow showers and some
accumulation potential.
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM EST Sun Dec 24 2023
Calm conditions expected overnight with mid and high level CIGS at
times. CIGS forecast to lift to high level during the day today
with light E to SE winds. Towards the end of the TAF period, cloud
cover becomes more widespread ahead of an approaching front. Winds
will also remain elevated overnight out of the same direction.
Rain will be moving in from the SW, so have VCSH added in late
tonight at CHA. Otherwise, VFR for the entire 06Z period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 54 62 56 / 10 80 100 90
Knoxville McGhee Tyson Airport, TN 65 48 61 52 / 0 20 90 80
Oak Ridge, TN 64 46 59 52 / 0 30 100 80
Tri Cities Airport, TN 63 43 59 51 / 0 10 80 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from late tonight through late Monday night for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...DH
LONG TERM....BW
AVIATION...KSHazardous weather outlook, Dec 23, 3:07 PM EST, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EST Sat Dec 23 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 307 PM EST Sat Dec 23 2023 /207 PM CST Sat Dec 23 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A system will approach the area from the west Sunday night with mountain wave high winds likely in the Tennesee mountains and adjacent foothills. A High Wind Watch has been issued for these areas through late Monday night. Breezy conditions are also likely elsewhere, especially in the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
High Wind Warnings in Tennessee, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.